Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS JSJ

March 11, 2010

NWS JSJ issued this flash flood warning at Mar 11, 2010, 11:41 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2010, 11:41 AM CST (17:41 UTC)
Expired
Mar 11, 2010, 3:45 PM CST
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 44 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WGCA52 TJSJ 111741
FFWSJU
PRC037-053-089-103-119-112145-
/O.NEW.TJSJ.FF.W.0006.100311T1741Z-100311T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
141 PM AST THU MAR 11 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CEIBA
     FAJARDO
     RIO GRANDE

* UNTIL 545 PM AST

* AT 134 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL STILL FALLING OVER THE WARNED AREA WITH        
  MOVEMENT NEARLY STATIONARY. FLOODING HAS BEEN REPORTED IN THE RIO  
  GRANDE AREA. THE FAJARDO RIVER HAS ALSO COME OUT OF ITS BANKS WITH 
  HIGHWAY 53 LIKELY TO BECOME IMPASSABLE SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1819 6572 1829 6574 1837 6588 1844 6580
      1839 6561 1824 6556 1821 6558

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
149 
WGCA72 TJSJ 111950
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
350 PM AST THU MAR 11 2010

PRC037-053-089-103-119-112145-
/O.CON.TJSJ.FF.W.0006.000000T0000Z-100311T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-NAGUABO PR-CEIBA PR-FAJARDO PR-RIO GRANDE PR-
350 PM AST THU MAR 11 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM AST FOR RIO
GRANDE...FAJARDO...CEIBA...NAGUABO AND LUQUILLO MUNICIPALITIES...

AT 336 PM AST...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED 
CONSIDERABLE LOW LYING INUNDATIONS IN THE AREA JUST WEST OF HACIENDA 
MARGARITA NEAR HIGHWAY 3 OVER THE WARNED AREA. THE RIO FAJARDO IS 
OUT OF ITS BANKS AT PARAISO AND WAS RISING WHERE THE FAJARDO RIVER 
CROSSES HIGHWAY 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOOD WATERS ARE MOVING DOWN RIO FAJARDO FROM THE HEADWATERS TO THE 
CARIBBEAN. THE FLOOD CREST IS EXPECTED MOVE THROUGH THE AREA BY 5 PM 
AST.

&&

LAT...LON 1819 6572 1829 6574 1837 6588 1844 6580
      1839 6561 1824 6556 1821 6558

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
060 
WGCA72 TJSJ 112147
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
547 PM AST THU MAR 11 2010

PRC037-053-089-103-119-112155-
/O.EXP.TJSJ.FF.W.0006.000000T0000Z-100311T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-NAGUABO PR-CEIBA PR-FAJARDO PR-RIO GRANDE PR-
547 PM AST THU MAR 11 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR RIO GRANDE...FAJARDO...
CEIBA...NAGUABO AND LUQUILLO MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED OR MOVED AWAY. ONLY SMALL AMOUNTS OF ADDITIONAL 
RAINFALL ARE EXPECTED ACROSS THESE AREAS...BUT THERE MAY STILL BE 
SIGNIFICANT PONDING IN LOW-LYING AND POOR DRAINAGE AREAS. THE 
FAJARDO RIVER HAS CRESTED AT PARAISO AND HAS FALLEN WELL BELOW FLOOD 
STAGE. AT THIS TIME NO RIVER GAGES ARE INDICATING FLOODING IN PUERTO 
RICO.

LAT...LON 1819 6572 1829 6574 1837 6588 1844 6580
      1839 6561 1824 6556 1821 6558

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 10:39 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 11, 10:39 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1239 PM AST THU MAR 11 2010

.UPDATE...ACTIVE MORNING IN THE NORTHEAST WITH FLOODING IN FAJARDO
AND RIO GRANDE. ATTENTION NOW SHIFTS TO THE WEST WHERE AREA HAS
RECEIVED QUITE A BIT OF INSOLATION. MAYAGUEZ NOW REPORTING 91F
DEGS WITH A DEWPOINT OF 72 AND MODIFYING LATEST AVAILABLE ACARS
DATA INDICATE CAPE VALUES OF AROUND 1200 J/KG. SO THUNDERSTORMS
LOOK A LIKE A GOOD POSSIBILITY. STEERING WINDS ALSO QUITE WEAK AS
EVIDENCED WITH SHOWERS OVER THE NORTHEAST THIS MORNING WHICH HAVE
REMAINED NEARLY STATIONARY.

&&

.AVIATION...MVFR CONDITIONS AT JMZ LATER TODAY WITH TSRA A GOOD
BET. MVFR CIGS ALSO AT JSJ. ALL OTHERS VFR WITH JUST VCSH.

&&

.PREV DISCUSSION... /ISSUED 528 AM AST THU MAR 11 2010/

SYNOPSIS...STATIONARY AND WEAKENING FRONTAL BOUNDARY EXTENDING FROM
SOUTHERN LEEWARD ISLANDS...EAST NORTHEASTWARD ACROSS THE ATLANTIC
WILL CONTINUE TO DISSIPATE TODAY AND TOMORROW. MID TO UPPER LEVEL
RIDGE WILL BUILD ACROSS THE REGION DURING THE NEXT FEW DAYS INDUCING
AN INCREASE IN WINDS AND LESS SHOWER ACTIVITY ACROSS THE FA FOR THE
UPCOMING WEEKEND.

DISCUSSION...THE REMNANTS OF THE WEAK FRONTAL BOUNDARY ACROSS THE
SOUTHERN LEEWARD ISLANDS THIS MORNING...WILL CONTINUE TO PRODUCE
SOME CLOUDINESS AND ISOLATED TO SCATTERED SHOWERS ACROSS THE LOCAL
ISLANDS AND COASTAL WATERS DURING THE NEXT FEW DAYS. THIS MOISTURE
IN COMBINATION WITH SEA BREEZE DEVELOPMENT AND LOCAL EFFECTS WILL
AID IN THE DEVELOPMENT OF LIGHT TO MODERATE SHOWERS ACROSS PARTS OF
THE LOCAL ISLANDS TODAY...BUT NO WIDESPREAD RAINFALL IS EXPECTED AT
THIS TIME. THE FRONTAL REMNANTS WILL FINALLY LOSE IDENTITY WITH A
GRADUAL DECREASE IN MOISTURE AND CLOUD COVER THROUGH THE UPCOMING
WEEKEND. HOWEVER...THIS BREAK IN CLOUD COVER WILL HELP PROVIDE
SUFFICIENT DAYTIME HEATING WHICH WILL ENHANCE AFTERNOON AND LATE
EVENING SHOWER DEVELOPMENT. LATEST TJSJ 11/00Z SOUNDING INDICATED A
NORTHEAST LOW LEVEL WIND FLOW UP TO 15 KNOTS...BECOMING
SOUTHWESTWARD AND STRONGER AT 5K FEET AND ALOFT. LOW LEVEL WINDS
WILL BECOME MORE EASTERLY BY FRIDAY AND SOUTHEASTERLY BY THE
WEEKEND...PRODUCING AGAIN WARMER THAN NORMAL TEMPERATURES ALONG THE
NORTHERN SECTIONS OF PUERTO RICO. LATEST MODELS SUGGEST SOME
MOISTURE ACROSS THE LOCAL ISLANDS BY MID WEEK.

AVIATION...THE REMNANTS OF THE WEAK FRONTAL BOUNDARY ACROSS THE
SOUTHERN LEEWARD ISLANDS THIS MORNING...WILL CONTINUE TO PRODUCE
SOME CLOUDINESS AND ISOLATED TO SCATTERED SHOWERS ACROSS THE LOCAL
ISLANDS AND COASTAL WATERS DURING THE NEXT FEW DAYS. THIS MOISTURE
IN COMBINATION WITH SEA BREEZE DEVELOPMENT AND LOCAL EFFECTS WILL
AID IN THE DEVELOPMENT OF LIGHT TO MODERATE SHOWERS ACROSS PARTS OF
THE LOCAL ISLANDS TODAY...BUT NO WIDESPREAD RAINFALL IS EXPECTED AT
THIS TIME. THE FRONTAL REMNANTS WILL FINALLY LOSE IDENTITY WITH A
GRADUAL DECREASE IN MOISTURE AND CLOUD COVER THROUGH THE UPCOMING
WEEKEND. HOWEVER...THIS BREAK IN CLOUD COVER WILL HELP PROVIDE
SUFFICIENT DAYTIME HEATING WHICH WILL ENHANCE AFTERNOON AND LATE
EVENING SHOWER DEVELOPMENT. LATEST TJSJ 11/00Z SOUNDING INDICATED A
NORTHEAST LOW LEVEL WIND FLOW UP TO 15 KNOTS...BECOMING
SOUTHWESTWARD AND STRONGER AT 5K FEET AND ALOFT. LOW LEVEL WINDS
WILL BECOME MORE EASTERLY BY FRIDAY AND SOUTHEASTERLY BY THE
WEEKEND...PRODUCING AGAIN WARMER THAN NORMAL TEMPERATURES ALONG THE
NORTHERN SECTIONS OF PUERTO RICO. LATEST MODELS SUGGEST SOME
MOISTURE ACROSS THE LOCAL ISLANDS BY MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  75  85  75 /  30  20  10  20
STT  84  75  84  76 /  20  20  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

64/64
Hazardous weather outlook, Mar 11, 3:10 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
510 AM AST THU MAR 11 2010

AMZ710>745-PRZ001>013-120915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
510 AM AST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-120915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
510 AM AST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 11, 9:24 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1124 AM AST THU MAR 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      FAJARDO                 18.33N 65.66W
03/11/2010                   FAJARDO            PR   EMERGENCY MNGR

            FAJARDO RIVER OUT OF ITS BANKS WITH FLOODING REPORTED AT
            THE INTERSECTION OF ROUTES 3 AND 53.

0930 AM     FLOOD            RIO GRANDE              18.38N 65.84W
03/11/2010                   RIO GRANDE         PR   PUBLIC

            FLOODING REPORTED AT THE INTERSECTION ROUTES 3 AND 53 IN
            RIO GRANDE NEAR THE RALPH MALL WITH OVER 2 FEET OF
            STANDING WATER.

1115 AM     FLASH FLOOD      RIO GRANDE              18.38N 65.84W
03/11/2010                   RIO GRANDE         PR   PUBLIC

            MAMEYES RIVER OUT OF ITS BANKS AT ROUTE 191 THAT GOES
            INTO EL YUNQUE NATIONAL RAIN FOREST FLOODED.

&&

LROSA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 5:57 AM CSTAreal Flood AdvisoryJSJ3 hr
Mar 11, 7:22 AM CSTFlash Flood WarningJSJ3 hr
Mar 11, 8:58 AM CSTAreal Flood AdvisoryJSJ3 hr
Mar 11, 9:18 AM CSTFlash Flood WarningJSJ3 hr
Mar 11, 11:34 AM CSTAreal Flood AdvisoryJSJ3 hr
Mar 11, 2:10 PM CSTAreal Flood AdvisoryJSJ3 hr
Mar 11, 2:26 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.